Welcome to our Pain Management Community. Glad you found us and took the time to tell us about you.
The Patch is working by now. Seventeen patches times three days each patch is fifty one days - if you're changing them every 48 hours that's still thirty four days. They should be working at full capacity within a few days, like 24 hours.
You should be fine covering the edges with opsite. You may use Bioclusive or Tegaderm brand see-through dressings over the Fentanyl Patch. Many ppl use this - and many trusted medications sites suggest it - if it's not adhering.
I hope you'll find good pain control. You are on some high doses of opiates - I know you have pain - just be cautious my friend in pain. Please keep in touch.
Hello FemaleGlenn. I am the ex-wildlife veterinarian in the group, and thus sentenced to a lifetime of answering questions about things that go bump in the human anatomy by a jury of my peers.
Jensen Pharama reports that transdermal fentanyl reaches steady state serum fentanyl levels in 5 days, on average.
Let's calculate your equal analgesics using the opiiod calculator from the very smart folks at PracticalPainManagement.com ...
morphine 225mg / day is converted to about 50 micrograms / hour trandermal fentanyl.
Now, this uses a "safe" conversion that is supposed to keep you from "waking up dead" and reduces your dose by 25% due to "incomplete cross-tolerance' which I won't begin to explain, but in the current medical thinking, when you rotate from one kind of opioid to another, you get an extra boost of analgesia along with opioid negative side effects through something called "incomplete cross-tolerance."
Morphine is classified as a phenanthrene -- a substance that occurs naturally in opium.
Fentanyl is a fully synthetic opioid, classified among the anilidopiperidines, and fits the various mu, kappa, and delta opioid receptors differently, causing a whole different cascade of analgesia and side effects.
Hence, incomplete cross tolerance (ict).
Converting without factoring in ict yields 62.5 mcg hourly transdermal fentanyl, which is still under your current dose.
Yet, you are experiencing opioid withdrawal sweats with 75 mcg trandermal fentanyl hourly plus 75mg of morphine, but the pain is better? Or just tolerable?
Perhaps in a day or so, the sweats will end when your hourly opioid dose reaches 75 mcg of fentanyl?
Or, perhaps fentanyl is not the drug for you?
Here, 5 years hence from your last fentanyl experience, I would imagine your opioid tolerance is much higher than it used to be.
Perhaps 100 mcg will cause the disability it once did? And, I imagine that you'll still need a rescue dose of a morphine-like semi-synthetic opioid, perhaps hydromorphone?
Your doctor seems to this old dingo doc intelligent, highly skilled, and compassionate. You are one fortunate woman. (We have to count our blessings, dear.)
Your choices are this:
Wait it out a few more days - (advised)
If still sweats, increase to 100 mcg patches -- equal analgesic tables are a guide, not an absolute.
Or switch to another long-acting pain med, like oxymorphone ER, hydromorphone ER, or methadone.
Or just give it all up and learn to live with the pain -- sound good to you?
Your opioid tolerance and hyperalgesia have increased with 5 more years of opioid therapy and pain. Hyperalgesia is caused by either opioid therapy or pain, and most specialists believe that it is caused by both.
According to Dr. Lynn Webster, one of our most respected pain specialists here in the US, opioids are a "necessary evil" and going to be around for a while yet, until we find a better pain treatment, so whether or not they cause hyperalgesia, addiction, or other nasty side effects (like "waking up dead"), we better learn to live with them. That's not an exact quote, but close enough.
Opioid rotation is tricky and requires constant communication between patient and doctor. The last time I rotated opioids, I visited my doc weekly, while we slowly adjusted the dose of ER medication upward. Fortunately, I have a strong rescue medication in hydromorphone -- known as Dilaudid over here. I've used this medication for 15 years without addiction behaviors or "waking up dead."
Call your doc, report your symptoms.
By the way, reading dates like 1985 do not shock me. I've lived with the chronic pain of degenerative spine disease since the 1970s. To me, you seem like a "spring chicken" or what they now call a "noob".
Be well, noob. Feel free to ask more questions.
I don't mean to hijack thread but, I have been on 75mcf of Fyntenol for 3.5-4 years. It just don't seem to help as well. I might add its changed every 2 days. If I were to ask to switch to Dilauded where would I start? And just for info I take 3 30mg roxicodne per day.
Then don't hijack the thread ... open a new one and ask a question.
You'll need an experienced pain doctor to help with this opioid rotation.
Because fentanyl stays in the system for 5 days after you remove the patch, these rotations are usually staged by removing so much fentanyl and adding so much of the new opioid weekly, until you are titrated to dose.
Sorry! But, thanks for that info. I was wondering since the patch is so strong how they would swap me over. I promise to be a good girl n make a new thread next time!